liu.seSearch for publications in DiVA
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • oxford
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
A greedy algorithm for the optimal basis problem
Parallel Algorithms Team, CERFACS, Toulouse Cedex, France.ORCID iD: 0000-0003-1836-4200
1997 (English)In: BIT Numerical Mathematics, ISSN 0006-3835, E-ISSN 1572-9125, Vol. 37, no 3, 591-599 p.Article in journal (Refereed) Published
Abstract [en]

The following problem is considered. Given m+1 points {x i }0 m in R n which generate an m-dimensional linear manifold, construct for this manifold a maximally linearly independent basis that consists of vectors of the form x i x j . This problem is present in, e.g., stable variants of the secant and interpolation methods, where it is required to approximate the Jacobian matrix f′ of a nonlinear mappingf by using values off computed at m+1 points. In this case, it is also desirable to have a combination of finite differences with maximal linear independence. As a natural measure of linear independence, we consider the hadamard condition number which is minimized to find an optimal combination of m pairs {x i ,x j }. We show that the problem is not NP-hard, but can be reduced to the minimum spanning tree problem, which is solved by the greedy algorithm in O(m 2) time. The complexity of this reduction is equivalent to one m×n matrix-matrix multiplication, and according to the Coppersmith-Winograd estimate, is below O(n 2.376) for m=n. Applications of the algorithm to interpolation methods are discussed.

Place, publisher, year, edition, pages
Springer, 1997. Vol. 37, no 3, 591-599 p.
Keyword [en]
Optimal basis problem; the Hadamard condition number; minimum spanning tree problem; greedy algorithm; secant approximation of derivatives; interpolation methods
National Category
Computational Mathematics
Identifiers
URN: urn:nbn:se:liu:diva-78866DOI: 10.1007/BF02510241OAI: oai:DiVA.org:liu-78866DiVA: diva2:536299
Available from: 2012-06-21 Created: 2012-06-21 Last updated: 2017-12-07

Open Access in DiVA

No full text

Other links

Publisher's full text

Authority records BETA

Burdakov, Oleg

Search in DiVA

By author/editor
Burdakov, Oleg
In the same journal
BIT Numerical Mathematics
Computational Mathematics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 48 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • oxford
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf